Coming off antidepressants | The need for greater understanding and support
Antidepressant withdrawal needs to be taken more seriously.
Antidepressants certainly have their place as part of a wider treatment plan. But more needs to be done to help people understand the impact of coming off them. If people come off them too quickly they are likely to suffer from debilitating withdrawal symptoms, like agitation, anixety, insomnia and suicidal thoughts.
Last year, campaigning resulted in the Royal College of Psychiatrists changing its policy on antidepressant withdrawal, calling for (amongst other things):
- Greater recognition of the potential for severe and long-lasting withdrawal symptoms on and after stopping antidepressants in NICE guidelines and patient information
- Discussions with patients before starting antidepressants about the potential level of benefits and harms, including withdrawal
- ‘Tapering off’ antidepressants over several months, and at a reduction rate that is tolerable for the patient
- Adequate support services for people affected by severe and prolonged antidepressant withdrawal
- Training for doctors on appropriate withdrawal management
The NICE guidelines were changed last Autumn but it’s early days. More needs to be done, not only by doctors, but in raising awareness more widely about the effects of antidepressant withdrawal.